FDA Requires New Black Box Warning for Invokana

Earlier this week, the U.S. Food & Drug Administration (FDA) told Johnson & Johnson – the massive, multinational manufacturer of drugs, medical devices, and consumer products – to include new warning labels on its diabetes drug Invokana, as well as variations of the drug sold under the brand Invokamet and Invokamet XR.

Invokana Amputation Warning

The new black box warning informs patients that they could face a higher risk of needing an amputation after taking canagliflozin or one of its derivatives. This comes from two large clinical trials, both of which demonstrated that one of the many Invokana side effects is a significantly increased risk of leg and foot amputations. Black box warnings are the highest level of required warning for drugs manufactured and sold in the U.S.

According to the FDA safety communication released Tuesday, the clinical studies showed that amputations were nearly twice as common in patients who took canagliflozin versus those who received a placebo. The studies, known as CANVAS and CANVAS-R, which were conducted by Johnson & Johnson as part of a larger cardiovascular study, shared similar results. The company had been hoping that the studies would show Invokana to be safe, but instead they revealed a need for even greater caution.

This is not the first time the drug has been the subject of safety concerns. In the past, a number of Invokana lawsuit claims were made due to the drug’s side effects, including the increased risk of amputation.

Johnson & Johnson Safety Problems

As a whole, J&J is facing some significant safety and legal issues with a number of its drugs, medical devices, and consumer products worldwide.

In 2016, three high-profile jury verdicts brought attention to the link between talc and ovarian cancer, such as Johnson’s Baby Powder and Shower-to-Shower Body Powder. These verdicts were superseded by a fourth ruling against the company just two weeks ago, in which a Missouri woman was awarded $110 million in compensation to pay for medical treatments related to her cancer and as remuneration for pain and suffering caused by the disease.

As a result of these verdicts, over 5,500 women have filed talc claims against Johnson & Johnson. Despite the evidence of multiple studies and the more than $724 million in talcum powder settlements, the company still insists that its products are entirely safe.

Since diabetes has been connected with an elevated risk of developing ovarian cancer, it’s especially important for diabetic women to avoid using talc-based products that have also been shown to raise your ovarian cancer risk. If you have already been diagnosed, and you have a history of using talcum powder products like baby powder for feminine hygiene, you should speak to a qualified attorney about your legal rights.

Is Invokana Safe?

Did you know?

About 8 people out of every 1,000 taking Invokana are at risk of needing an amputation

Although this new warning is being added to show the increased risk of amputation while taking the drug, it is worth noting that the FDA has not required a recall or pulled the medication from the market completely. According to the CANVAS and CANVAS-R study results, the risk of amputation affects approximately 6 – 8 people out of every 1,000 individuals who take the prescription medication.

Nevertheless, patients and their loved ones should still be cautious when taking Invokana. The FDA has provided the following guidelines for patients who are taking the medicine:

  • If you start notice new pain, tenderness, sores, ulcers, or infections in your legs and feet, notify your doctor immediately.
  • Do not stop taking diabetes medications without first talking to your doctor.
  • If you have a history of amputation, peripheral vascular disease, neuropathy, or diabetic foot ulcers, you may be at a higher risk of amputation when taking Invokana.

As always, when in doubt, talk with your doctor about the risks of taking Invokana, and be sure to ask if there are other ways to manage or treat your diabetes.